Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 73, NWS Springfield, MO

May 13, 2004Camden County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 13, 2004, 4:35 AM CDT for Camden County, Missouri. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 4:35 AM CDT (09:35 UTC)
Expired
May 13, 2004, 5:30 AM CDT
In force
55 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Camden County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2232 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WUUS53 KSGF 130935
SVRSGF
MOC029-131030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
435 AM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMDEN COUNTY IN CENTRAL MISSOURI.

* UNTIL 530 AM CDT.

* AT 431 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES NORTHWEST OF MACKS CREEK...OR ABOUT 22
  MILES WEST OF CAMDENTON...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR VILLAGE OF FOUR SEASONS BY 515 AM CDT.

THE TOWNS OF CLIMAX SPRINGS...BARNUMTON...PURVIS...HURRICANE DECK...
SUNRISE BEACH AND GREEN BAY TERRACE ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3824 9305 3794 9307 3800 9263 3821 9268

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:26 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 13, 3:26 AM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 AM CDT THU MAY 13 2004

.DISCUSSION...
MAIN CONCERNS ARE THE EVOLUTION AND TIMING OF CONVECTION THROUGH
FRIDAY.

LEADING EDGE OF AN MCS HAS MOVED INTO THE WESTERN PORTION OF THE
FORECAST AREA. ISOLATED STORMS STRONG ENOUGH TO BE PRODUCING
MARGINALLY SEVERE HAIL OVER WEST CENTRAL MO. LARGE CONVECTIVE COLD
POOL HAS DEVELOPED OVER EAST CENTRAL AND NORTHEAST KS AND IS DRIVING
THE LEADING EDGE OF THE CONVECTION SOUTHEAST. 50KT 850 JET IS
FEEDING INTO THE SOUTHWEST...SOUTH...AND SOUTHEAST FLANKS OF THE THE
CONVECTIVE COMPLEX. WITH FAIRLY WEAK MIDLEVEL FLOW (500 MB FLOW
ABOUT 30 KTS)...BUT STRONG STRONG MIDLEVEL LAPSE RATES/MU CAPES OF
3000 J/KG OVER MY WESTERN COUNTIES...THE MAIN SHORT TERM STORM
THREAT WILL BE LARGE HAIL. STORMS SHOULD CONTINUE TO MOVE INTO MORE
STABLE AIR AS THEY PRESS SOUTHEAST THIS MORNING.

CLOUD DEBRIS AND OUTFLOW BOUNDARIES WILL PLAY HAVOC WITH MESOSCALE
ENVIRONMENT FOR MUCH OF THE DAY...BUT WITH FRONT REMAINING WEST OF
THE AREA...AND AT LEAST SOME CLEARING...EXPECT WE WILL SEE ANOTHER
ROUND OF THUNDERSTORMS DEVELOP OVER WEST CENTRAL MO AND SOUTHEAST KS
THIS AFTERNOON. BEST CHANCES FOR SEVERE WEATHER WILL BE OVER THE
NORTHWEST HALF OF THE CWA THROUGH THIS EVENING...BUT DEGREE OF
SEVERE THREAT WILL BE HIGHLY CONDITIONAL ON THE AMOUNT OF
INSTABILITY/SFC HEATING THAT OCCURS. NEW ETA PROGS NOT NEARLY AS
BULLISH WITH WITH INSTABILITY WITH EXTENSIVE DEEP MOISTURE.

FLOOD WATCH? SINCE WE HAVE NOT HAD MUCH IN THE WAY OF RAIN OVER THE
PAST SEVERAL DAYS AND HAVE TIME TO RECOVER FROM THE LAST HEAVY RAIN
EVENT...WILL HOLD OFF ON A FLOOD WATCH RIGHT NOW. BEST CHANCES FOR
HEAVIER RAIN WILL OCCUR TONIGHT FROM EXTREME SW MO INTO OK WHERE
BETTER LOW LEVEL MOISTURE CONVERGENCE AND LIFT UNDERNEATH RIGHT
ENTRANCE REGION OF 300 MB JET OCCURS. DAYSHIFT CAN ALSO TAKE A LOOK
AT 12Z DATA RE-EXAMINE THE NEED FOR ANY HYDRO RELATED WATCHES.

DROPPED TEMPERATURES ON FRI WITH COLD PUSH...ABUNDANT LOW
CLOUDS...AND EXITING RAIN SHIELD. NEW ETA A BIT SLOWER TO SHUNT THE
DEEPER MOISTURE/SHOWERS EAST DURING THE DAY FRI. REST OF EXTENDED
LOOKS OKAY.

&&

.AVIATION...
SOME STRATUS HAS MOVED NORTHWARD AHEAD OF THE COMPLEX OF
THUNDERSTORMS...HOWEVER CONDITIONS REMAINING VFR. WOULD EXPECT
CEILINGS TO QUICKLY LOWER AS THUNDERSTORMS CONTINUE TO SPREAD EAST
INTO THE MO OZARKS THIS MORNING. CEILINGS WILL GRADUALLY IMPROVE FOR
THE AFTERNOON. ANOTHER ROUND OF THUNDERSTORMS AND LOWER CEILINGS
WILL BE LIKELY TONIGHT AS A COLD FRONT MOVES SLOWLY INTO THE AREA.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

DSA
Hazardous weather outlook, May 12, 5:51 PM CDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
551 PM CDT WED MAY 12 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
551 PM CDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...ISOLATED SEVERE STORMS POSSIBLE WITH DAMAGING
  WINDS AND LARGE HAIL.

  AREAS AFFECTED AND TIMING:

  PRIMARILY NORTHWEST OF AN OSAGE BEACH TO JOPLIN LINE.

  DISCUSSION:

  LATE TONIGHT...ONE OR MORE COMPLEXES OF STRONG TO SEVERE
  THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG A SLOW MOVING COLD
  FRONT OVER THE CENTRAL PLAINS. THE REMNANTS OF THIS ACTIVITY
  MAY REACH FAR WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS
  BEFORE SUNRISE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A WARM AND HUMID AIRMASS WILL ALREADY BE IN PLACE ACROSS THE
  REGION THURSDAY AS A COLD FRONT ADVANCES ACROSS THE MISSOURI
  OZARKS AND EXTREME SOUTHEAST KANSAS. THUNDERSTORMS ARE EXPECTED
  TO REDEVELOP ALONG AND AHEAD OF THIS FRONT DURING THE DAY. THE
  THREAT FOR SEVERE WEATHER WILL DEPEND ON HOW MUCH SUNSHINE OCCURS
  IN THE WAKE OF ANY SHOWERS AND THUNDERSTORMS LEFTOVER DURING THE
  EARLY MORNING. IF SUFFICIENT DAYTIME HEATING CAN OCCUR...THEN
  SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AND LARGE HAIL
  WILL BE POSSIBLE...ESPECIALLY ACROSS SOUTHEAST KANSAS AND
  SOUTHWEST MISSOURI.

  THUNDERSTORMS WILL CONTINUE INTO THURSDAY NIGHT AND EARLY FRIDAY...
  WITH HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING BECOMING THE
  MAIN THREATS. AT THIS POINT WIDESPREAD FLOODING IS NOT EXPECTED.

  THE THREAT FOR THUNDERSTORMS WILL RETURN TO THE AREA BY TUESDAY
  AS ANOTHER STORM SYSTEM AFFECTS THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT NORTHWEST OF AN
  OSAGE BEACH TO JOPLIN LINE.

BROWNING

In the hours before

Local storm report, May 13, 3:46 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0346 AM CDT THU MAY 13 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 AM     HAIL             APPLETON CITY           38.20N 94.03W
05/13/2004  0.75 INCH        ST.CLAIR           MO   LAW ENFORCEMENT

0340 AM     HAIL             CAPLINGER MILLS         37.80N 93.82W
05/13/2004  0.75 INCH        CEDAR              MO   LAW ENFORCEMENT

IZZI
Local storm report, May 13, 4:05 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0405 AM CDT THU MAY 13 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HAIL             COLLINS                 37.88N 93.63W
05/13/2004  0.75 INCH        ST.CLAIR           MO   LAW ENFORCEMENT

IZZI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:11 AM CDTSevere Thunderstorm WarningSGFVernon64 min
May 13, 3:13 AM CDTSevere Thunderstorm WarningSGFSt. Clair62 min
May 13, 4:16 AM CDTSevere Thunderstorm WarningSGFMorgan74 min
May 13, 1:54 PM CDTSevere Thunderstorm WarningSGFStone36 min
May 13, 2:12 PM CDTSevere Thunderstorm WarningSGFBarry33 min
May 13, 2:21 PM CDTSevere Thunderstorm WarningSGFTaney39 min
May 13, 2:42 PM CDTFlash Flood WarningSGFBarry, McDonald, Stone6 hr
May 13, 3:05 PM CDTSevere Thunderstorm WarningSGFHowell, Texas55 min
May 13, 3:09 PM CDTFlash Flood WarningSGFNewton6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.